Alert archive / Colorado / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 210, NWS Pueblo, CO

August 12, 2004Huerfano County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 12, 2004, 5:45 PM MDT for Huerfano County, Colorado. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2004, 5:45 PM MDT (23:45 UTC)
Expired
Aug 12, 2004, 6:15 PM MDT
In force
30 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

County Huerfano County, CO

The radar

The Pueblo radar (KPUX), 146 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 11.8 hours before the alert went out and 291 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2004-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 177 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2004-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
177 J/kg
Mixed-layer CIN
-351 J/kg
Mixed-layer LCL
1666 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 122345
SVRPUB
COC055-130015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
546 PM MDT THU AUG 12 2004

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HUERFANO COUNTY IN SOUTHEAST COLORADO

* UNTIL 615 PM MDT.

* AT 543 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR CUCHARA...OR 28 MILES SOUTHWEST OF
  WALSENBURG...AND MOVING SOUTH AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  SOUTHERN HUERFANO COUNTY.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3742 10502 3739 10515 3728 10514 3728 10512
      3731 10506 3738 10498

$$

KT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 2:55 PM MDT, 2 hours 50 minutes earlier.

Area forecast discussion, Aug 12, 2:55 PM MDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
255 PM MDT THU AUG 12 2004

.SHORT TERM...
(TONIGHT AND FRIDAY)

MAIN FORECAST CHALLENGE WILL BE A SLIGHT CHANCE FOR SEVERE
THUNDERSTORMS THIS EVENING.

LITTLE CHANGE IN THE PATTERN ACROSS COLORADO...WITH MOIST UPSLOPE
FLOW STILL IN THE PICTURE OVER THE SOUTHERN I25 CORRIDOR AND VERY
WEAK UPPER LEVEL DISTURBANCES MOVING SOUTHEAST AROUND A HIGH TO THE
WEST. A WEAK PUSH OF DRIER AIR FROM THE NORTHEAST THIS AFTERNOON HAS
CONFINED THE THREAT OF SEVERE THUNDERSTORMS TO THE UPSLOPE AREAS OF
THE SANGRE DE CRISTO MOUNTAINS FROM LA VETA PASS SOUTH AND SOUTHEAST
ACROSS LAS ANIMAS COUNTY AND IN THE SOUTHERN SAN LUIS VALLEY FOR
EARLY THIS EVENING. MESOETA SOUNDINGS INDICATE ENERGY UP TO AROUND
1500 J/KG AVAILABLE THROUGH THIS AREA INTO MID EVENING. THE PROBABLE
PRODUCT OF ANY SEVERE THUNDERSTORM WHICH DEVELOPS WILL BE LARGE HAIL
AND DAMAGING WINDS.

ELSEWHERE...DRIER CONDITIONS WILL GENERALLY KEEP ANY THUNDERSTORMS
BELOW SEVERE LIMITS. OVERNIGHT...SOME THUNDERSTORMS WILL PERSIST
UNTIL AROUND MIDNIGHT...THEN END.

ANOTHER WEAK WEATHER DISTURBANCE WILL MOVE ACROSS COLORADO IN
NORTHWEST FLOW FRIDAY AFTERNOON...BRINGING ANOTHER THREAT OF
AFTERNOON SHOWERS AND THUNDERSTORM...WITH ONE OR TWO SEVERE STORMS
POSSIBLE. ALTHOUGH MOISTURE WILL BE MORE LIMITED...ONCE AGAIN THE
GREATEST POTENTIAL WILL BE ALONG THE EASTERN MOUNTAIN AREAS WHERE
MORE MOISTURE IS AVAILABLE.

.LONG TERM...
(FRIDAY NIGHT THROUGH THURSDAY)

FRI NIGHT-SUN...BROAD UPPER TROUGH ACROSS THE CENTRAL CONUS CONTINUES
TO MOVE ACROSS THE NORTHEASTERN STATES...AS HIGH AMPLITUDE UPPER
LEVEL RIDGING ACROSS THE DESERT SW THROUGH GREAT BASIN SLOWLY MOVES
ACROSS EAST TO BE NEAR THE FOUR CORNERS REGION BY 00Z MON...WITH
BRISK NORTHWEST FLOW ALOFT ACROSS THE STATE BECOMING WEAK NORTH
TO NORTHWEST. WEAK EMBEDDED DISTURBANCES IN THE NW FLOW AND SFC HIGH
PRESSURE CONTINUING TO BUILD ACROSS THE CENTRAL HIGH PLAINS WILL KEEP
LOW LEVEL MOISTURE AND UPSLOPE FLOW IN PLACE ACROSS THE EASTERN MTS
AND PLAINS THROUGH THE PERIOD...HOWEVER MODELS CONTINUE TO INDICATE
NOT MUCH MID AND UPPER LEVEL MOISTURE IN THE NORTHERLY FLOW ALOFT.
WITH THAT IN MIND...HAVE KEPT CHANCE POPS ACROSS THE EASTERN MTS AND
ADJACENT PLAINS...WITH AFTERNOON STORMS INITIATING ACROSS THE HIGHER
TERRAIN AND POSSIBLY MOVING ACROSS THE I-25 CORRIDOR THROUGH THE
EVENING.  FURTHER EAST...WILL GO WITH SLIGHT CHANCE DIURNAL POPS WITH
MID LEVEL MOISTURE LACKING. AS UPPER RIDGE MOVES EAST...TEMPS
ALOFT SLOWLY WARM...WITH TEMPS ACROSS THE EASTERN PLAINS SLOWLY
WARMING BACK TO NEAR SEASONAL AVERAGES BY SUNDAY. OUT WEST...MID AND
LOW LEVEL MOISTURE REMAIN LACKING UNDER BUILDING RIDGE...WITH ENOUGH
MOISTURE FOR HIGH BASED DIURNAL CONVECTION.

MON-THU...LATEST GFS STILL INDICATING DISTURBANCE MOVING AROUND
THE PERIPHERY OF THE RIDGE ACROSS THE NORTHERN ROCKIES AND CENTRAL
HIGH PLAINS...WITH COOL NW FLOW BEING REESTABLISHED ACROSS THE
REGION. 00Z ETA...ALONG WITH UKMET AND EC HAVE STARTED TO TREND
TOWARDS A MORE ZONAL FLOW ACROSS THE AREA WITH THE DISTURBANCE
REMAINING NORTH THE NORTHERN HIGH PLAINS. HAVE TRENDED CURRENT
FORECAST TOWARDS THIS SOLUTION...KEEPING TEMPS AT OR SLIGHTLY
ABOVE AVERAGES MON AND TUE...WITH ONLY A SLIGHT COOLING THEREAFTER.
MODELS INDICATING MID AND UPPER LEVEL MOISTURE INCREASING AS FLOW
BECOMES WEST TO SW...AND HAVE INCREASED POPS TO CHANCE FOR THE SW
AND CENTRAL MTS...KEEPING DIURNAL SLIGHT CHANCES ACROSS THE REST OF
THE AREA. -MW

&&

.PUB WATCHES/WARNINGS/ADVISORIES...NONE

&&
Hazardous weather outlook, Aug 12, 7:00 AM MDT, 10 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
700 AM MDT THU AUG 12 2004

COZ058>089-093>099-131300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
700 AM MDT THU AUG 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE FORECAST TO DEVELOP OVER
PIKES PEAK...SANGRE DE CRISTO MOUNTAINS...AND WET MOUNTAINS EARLY
THIS AFTERNOON.  THUNDERSTORMS SHOULD MOVE SOUTHEASTWARD TO THE
ADJACENT INTERSTATE 25 CORRIDOR AND SOUTHEASTERN COLORADO PLAINS BY
MID AFTERNOON AND EVENING.  THE AIR MASS WILL STILL BE UNSTABLE WITH
STRONG WIND SHEAR...SO THERE WILL BE THE POTENTIAL FOR ONE OR TWO
SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING.  THE MAIN THREAT
FROM ANY SEVERE THUNDERSTORM WILL BE HAIL AROUND PENNY SIZE AND
WIND GUSTS AROUND 60 MPH.  THE PRIMARY SEVERE THUNDERSTORM THREAT
AREA WILL BE ACROSS THE SOUTHERN FOOTHILLS AND EASTWARD.  A
FEW COMMUNITIES IN THIS THREAT ZONE ARE WALSENBURG...TRINIDAD...
KIM...AND SPRINGFIELD THIS AFTERNOON AND EVENING.  ISOLATED HIGH
CLOUD BASED THUNDERSTORMS ARE POSSIBLE AROUND THE CONTINENTAL
DIVIDE AND SAN LUIS VALLEY THIS AFTERNOON AND EVENING. THESE STORMS
WILL MAINLY PRODUCE LITTLE OR NO RAINFALL...CLOUD TO GROUND
LIGHTNING...AND LOCALLY GUSTY WINDS UP TO 40 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A CHANCE FOR THUNDERSTORMS OVER SOUTHEAST COLORADO EACH
AFTERNOON AND EVENING THROUGH WEDNESDAY. THERE IS THE POSSIBILITY
THAT A FEW OF THE STORMS WILL DEVELOP INTO SEVERE STORMS WITH THE
POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WINDS...ESPECIALLY ON
FRIDAY AND SATURDAY.

WEST OF THE SANGRE DE CRISTO MOUNTAINS AND OVER THE UPPER ARKANSAS
VALLEY...DRY AND WARM CONDITIONS WILL ONLY PROVIDE FOR ISOLATED
THUNDERSTORMS EACH DAY...AND MOST OF THOSE WILL BE DRY WITH GUSTY
WINDS AND LITTLE OR NO RAINFALL.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE ACROSS THE EASTERN MOUNTAINS AND SOUTHEAST PLAINS BETWEEN
1 PM THIS AFTERNOON AND 9 PM THIS EVENING.

METZE/MOORE

In the hours before

Local storm report, Aug 12, 4:17 PM MDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
417 PM MDT THU AUG 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             WESTCLIFFE              38.13N 105.47W
08/12/2004  1.00 INCH        CUSTER             CO   TRAINED SPOTTER

&&

KT

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 3:34 PM MDTSevere Thunderstorm WarningPUBFremont56 min
Aug 12, 3:55 PM MDTSevere Thunderstorm WarningPUBCuster65 min
Aug 12, 4:43 PM MDTSevere Thunderstorm WarningPUBHuerfano62 min
Aug 12, 5:05 PM MDTSevere Thunderstorm WarningPUBPueblo55 min
Aug 12, 5:08 PM MDTSevere Thunderstorm WarningPUBCostilla97 min
Aug 12, 5:34 PM MDTSevere Thunderstorm WarningPUBLas Animas86 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.